Wednesday, March 29, 2006
Whooping Cough, Why Worry?
Whooping cough is a highly infectious respiratory illness caused by Bordetella pertussis, a known player in the infectious disease world since the 16th century. In its heyday it was responsible for at least 200,000 cases a year just in the United States. These cases were reduced significantly with the development of the vaccine in the 1940's. However, since the 1980's there has been a steady increase again with 9000 cases in 2002 , and 25,000 cases in 2004. The reason for this is unknown, but here's what you need to know.
--The diagnosis is very difficult to make, and it is mostly based on clinical exam and history (not labs) so pay attention to your symptoms which usually occur in 3 stages:
1. Catarrhal stage: 1-2 weeks of cold like symptoms with runny nose, congestion.
2. Paroxysmal stage: 1-6 weeks of severe, rapid coughing spells ending in a long
inspiratory effort with a high pitched whoop. Characteristically this cough ends with vomiting and exhaustion and it is usually worse at night as the lungs try to expel the thick mucus. The patient may appear normal between these attacks.
Hear how it sounds.
3. Convalescent stage: you finally get better in another 2-3 weeks.
--All adults 19 - 64 years old and especially those with infants should receive the new pertussis vaccine which is given as one shot in combination with the diphtheria/tetanus vaccine. It is not a live vaccine so there is no risk of getting the disease from the vaccine. It is considered safe and effective, however, its safety in pregnant women and in those over 65 has not yet been established. Teens 11 - 18 are also recommended to get the vaccine. The immunity from this vaccine is expected to last 6-10 years.
--All close contacts of a patient with whooping cough are recommended to be treated with Erythromycin or sulfamethoxazole-trimethoprim for 14 days.
--The patient should be isolated for 5 days after antibiotic therapy has started, and contact with infants should be completely avoided.
Please contact your doctor if you have any concerns.
The Medical Letter on Drugs and Therapeutics, Volume 48 (Issue 1226), Jan 16, 2006.
Photo courtesy of duke.usask.ca